Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 137, NWS Wakefield, VA

June 15, 2000Caroline County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 15, 2000, 9:58 PM EDT for Caroline County, Virginia. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 2000, 9:58 PM EDT (01:58 UTC)
Expired
Jun 15, 2000, 10:15 PM EDT
In force
17 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Caroline County, VA

The radar

The Sterling radar (KLWX), 106 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 10:20 PM EDTThunderstorm Wind 50 EGuinea, VAHigh winds blew down several trees onto Stonewall Jackson Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 6:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2000-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2000-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WUUS51 KAKQ 160158
SVRAKQ
VAC033-160215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
958 PM EDT THU JUN 15 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAROLINE COUNTY IN NORTH CENTRAL VIRGINIA

* UNTIL 1015 PM EDT

* AT 958 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RAPPAHANNOCK ACADEMY...MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  PORT ROYAL AT 1010 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.

STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

$$

CULLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:25 PM EDT, 6 hours 33 minutes earlier.

Area forecast discussion, Jun 15, 3:25 PM EDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
325 PM EDT THU JUN 15 2000

NO MAJOR PTN CHG SO HAVE TO GO WITH PERSISTENCE FCST. AIRMASS WL RMN
VERY MOIST AND UNSTBL NEXT FEW PDS.  THIS...COMBINED WITH DIURNAL
HEATING...& MINOR S/W DISTURBANCES WL BE ENUF TO TRIGGER CONVECTION
NEXT FEW AFTNS/EARLY EVENINGS.  ALOFT...UPR RDG OVR WRN ATLANTIC DOES SHIFT
WWD WHICH MAY REDUCE CONNECTIVE THREAT BUT FEEL THATS TOO OPTIMISTIC
ATOM. ETA/AVN BRINGS QUESTIONABLE SFC TROF/FNT SAT TO RGN WHICH I
THINK WL HOLD OFF TIL MON.  BASICALLY RAISED POPS IN MOST SPOTS
A BIT NEXT FEW PDS.  TEMPS AS PER GUIDANCE RIDING THE PERSISTENCE
ROUTE SO SEE LTL DEVIATION. WL ADD MENTION OF SVR TO WRN AND CNTRL
ZNS THIS EVENING AND LIKELY ISSUE SPS TO INFORM PUBLIC THREAT EXISTS.

.CWF...WNDS/WAVS INCREASED IN LATER PDS UNDER SW FLOW.

.AKQ...NONE.

SAS

In the hours before

Special weather statement, Jun 15, 4:00 PM EDT, 5 hours 58 minutes before
NCZ012>014-VAZ048-049-060>074-079>083-087>090-092-093-096-160347-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD, VA
400 PM EDT THU JUN 15 2000

...THUNDERSTORMS CAPABLE OF DAMAGING WINDS AND LARGE HAIL POSSIBLE
THIS EVENING...

THUNDERSTORMS WILL INCREASE ACROSS WEST CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA THIS EVENING...AS WELL AS AREAS OF NORTHEAST NORTH
CAROLINA. WITH A VERY UNSTABLE AIRMASS IN PLACE...ANY THUNDERSTORMS
THAT DEVELOP WILL LIKELY CAUSE FREQUENT HEAVY RAINFALL AND DEADLY
CLOUD TO GROUND LIGHTNING. ALSO...THE THREAT OF WIND GUSTS GREATER
THAN 60 MPH AND LARGE HAIL WILL ALSO EXIST.  AT THIS TIME...THE BEST
LOCATIONS FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE ALONG AND WEST
OF I95 THROUGH 9 PM. NO SEVERE THUNDERSTORM WATCHES ARE CURRENTLY IN
EFFECT FOR THESE LOCATIONS...BUT THEY WILL LIKELY BE ISSUED DURING THE NEXT
FEW HOURS.

ANYONE PLANNING OUTDOOR EVENTS THIS EVENING NEEDS TO MAINTAIN A WATCH
ON WEATHER CONDITIONS.  STAY TUNED TO NOAA WEATHER RADIO...OR OTHER
MEDIA OUTLETS...FOR UPDATES ON ANY SEVERE WEATHER POTENTIAL.

SCHUMANN
Special weather statement, Jun 15, 8:05 PM EDT, 1 hour 53 minutes before
VAZ048-049-060>076-079>083-087>089-092-160300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
805 PM EDT THU JUN 15 2000

...SEVERE THUNDERSTORM WATCH NUMBER 458 REMAINS IN EFFECT FOR
PORTIONS OF CENTRAL VIRGINIA UNTIL 11 PM EDT...

AT 800 PM...A LINE OF THUNDERSTORMS...EXTENDED ACROSS THE PIEDMONT
FROM NEAR CHARLOTTSVILLE TO SOUTH BOSTON...MOVING NORTHEAST AT 20
MPH. THESE STORMS HAVE HAD A HISTORY...OF PRODUCING GOLFBALL SIZE
HAIL AND WIND GUSTS TO 60 MPH...HOWEVER THE STORMS HAVE BEEN
WEAKENING DURING THE PAST HOUR. THUNDERSTORMS WILL MOVE THROUGH THE
PIEDMONT...AND INTO THE I-95 CORRIDOR FROM...FREDERICKSBURG THROUGH
RICHMOND...TO EMPORIA BETWEEN 8:15 PM AND 10 PM.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CULLEN
Local storm report, Jun 15, 9:27 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
927 PM EDT THU JUN 15 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0@910 PM    LOUISA                    VA     WIND DAMAGE 06/15/00
           LOUISA                         TREES DOWN ON ROUTE 33

BC/JEF
Local storm report, Jun 15, 9:27 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
927 PM EDT THU JUN 15 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    LOUISA                    VA     WIND DAMAGE
06/15/00   LOUISA                         TREES DOWN ON ROUTE 33

BC/JEF

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:54 PM EDTSevere Thunderstorm WarningAKQLouisa36 min
Jun 15, 10:18 PM EDTSevere Thunderstorm WarningAKQHanover, King William27 min
Jun 15, 10:29 PM EDTSevere Thunderstorm WarningAKQLancaster, Northumberland, Richmond31 min
Jun 15, 10:29 PM EDTSevere Thunderstorm WarningAKQEssex, King and Queen, Middlesex, Westmoreland31 min
Jun 15, 10:29 PM EDTSevere Thunderstorm WarningAKQKing William31 min
Jun 15, 10:57 PM EDTSevere Thunderstorm WarningAKQMecklenburg48 min
Jun 15, 11:01 PM EDTSevere Thunderstorm WarningAKQMiddlesex19 min
Jun 15, 11:01 PM EDTSevere Thunderstorm WarningAKQLancaster, Northumberland19 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.